Winter Weather, Lyon
- When
- March 16, 11:00 PM CST to March 17, 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snow accumulated 3 to 5 inches.
Snow accumulated 3 to 5 inches in northwest Iowa near the northern border of the state from the night of March 16th into the early evening of March 17th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snow accumulated 3 to 5 inches in northwest Iowa near the northern border of the state from the night of March 16th into the early evening of March 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 8:42 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN MAR 16 2008
.DISCUSSION...
ADDITIONAL INFO FOR EVENING UPDATE. WILL LEAVE WATCH IN PLACE AS
IS...BUT STARTING TO THINK THAT THIS WILL END UP AS MORE OF AN
ADVISORY EVENT RATHER THAN A WARNING EVENT. WIND IS NOT EXPECTED TO
BE AN ISSUE AND WE SHOULD NOT SEE ANY FREEZING RAIN OR SLEET TO
COMPLICATE THINGS. THE 4 TO 8 INCH POTENTIAL MAY ALSO BE SPREAD OUT
OVER 18 OR SO HOURS WHICH LEANS THINGS TOWARDS A SLOW DURATION EVENT
NOT MATCHING THE 6 INCHES OR MORE IN 12 HOURS OR 8 INCHES OR MORE IN
24 HOURS. ALSO...DECENT CHANCE THAT SOME OF THE SNOW COULD MELT
WHILE IT IS FALLING SO THAT 5 TO 8 INCHES OF SNOWFALL BY THE END OF
THE EVENT MAY LOOK MORE LIKE 3 OR 4 INCHES.
QUICK UPDATE TO THE PRECIPITATION FORECAST EARLIER TONIGHT TO
ACCOUNT FOR A MORE RAPID INCREASE IN SNOWFALL ALONG THE MISSOURI
RIVER. WITH TEMPERATURES HOVERING BETWEEN ABOUT 31-35 DEGREES WHILE
THE SNOW IS FALLING...SHOULD BE PRETTY WET...BUT STILL ABLE TO
ACCUMULATE. UPSTREAM SOUNDINGS BODE WELL FOR A MAINLY SNOW EVENT AS
OAX SOUNDING ALL BELOW 0 DEGREES C AS WELL AS LBF. FARTHER UPSTREAM
AT TOP...SOUNDING NOT MUCH WARMER WITH WARMEST WET BULB TEMPERATURE
AROUND +1 FOUND IN A SMALL LAYER FROM ABOUT 900-850MB.
SO...WENT AHEAD AN BUMPED UP EVENING QPF AMOUNTS ACROSS IOWA AND FAR
SOUTHERN SD...WHILE DECREASING POPS AND QPF AMOUNTS FROM ABOUT THE
JAMES VALLEY WEST.
STILL LOOKING LIKE BULK OF BEST FORCING/MOISTURE RETURN TO OCCUR
LATE TONIGHT...THEN GET MUCH BETTER ORGANIZED INTO A BAND LATE
MONDAY MORNING INTO MONDAY NIGHT AS UPPER LEVEL SUPPORT HEADS RIGHT
ACROSS SE SD. THUS...DID NOT CHANGE ANYTHING INTO MONDAY OR MONDAY
NIGHT.
08
&&
.PREV DISCUSSION...
TRICKY SITUATION TNGT AS MAIN SYSTEM GATHERS STRENGTH IN NEB.
SPINOFF WAVE AND ISENTROPIC LIFT STILL TRYING TO DVLP INTO CNTRL SD
BUT MAIN MOISTURE ADVECTION AND SATURATION DVLPG NWD OVR SRN NEB
ATTM WHICH WILL MOVE NWD INTO CWA BY MIDN. SO S- STILL LKLY TO DVLP
IN WRN CWA THIS EVE...BUT MUCH MORE LIKELY IN SD SOUTH OF I90 AFT
MIDN...WITH MIX OF R-S- STILL LIKELY IN MILDER AIR MASS FAR SRN CWA.
TEMPS SHOULD LVL OFF TNGT WITH SELY FLOW AND CLOUDS...AND SHOULD NOT
FALL BLO FRZG FAR SOUTH. EXPCT ARND 2 INCHES SNOWFALL NR MO VLY IN
SD LATER TNGT...BUT GENLY LESS AN INCH ELSEWHERE. HOWEVER...WILL
HAVE TO WATCH FOR THE SNOWBURST EFFECT SOUTH OF I90 LATE TNGT IF
WAVE IN NEB DVLPS MORE THAN FCST.
THE SNOW WILL CONTINUE TO MOVE EAST NORTHEAST ON MONDAY MORNING. AS
THE UPPER PV ANOMALY MOVES NORTHEAST AND FRONT WEAKENS...THIS BAND
OF SNOW AND RAIN WILL ALSO WEAKEN OVER TIME. SO MOST PLACES ON
MONDAY MORNING CAN EXPECT AN INCH OR LESS. A STRONGER WAVE WILL MOVE
NORTH MONDAY AFTERNOON AND INTO MONDAY NIGHT. THE STRONGEST FORCING
FOR ASCENT DUE TO THE UPPER LEVEL WAVE WILL MOVE FROM NORTH CENTRAL
NEBRASKA INTO SOUTHEAST SOUTH DAKOTA AND THEN QUICKLY INTO
MINNESOTA. THE BEST INSTABILITY IS CENTERED ACROSS NORTHWEST
IOWA...HOWEVER...MOISTURE WILL REALLY BE LACKING. HOWEVER...THE
GRADIENT IN THE EQUIVALENT POTENTIAL VORTICITY IS SET UP FROM LAKE
ANDES TO MARSHALL. WITH 750 MB FRONTOGENESIS SET UP RIGHT ALONG THIS
GRADIENT...EXPECT A SNOW BAND TO DEVELOP DURING THE AFTERNOON IN
SOUTH CENTRAL SOUTH DAKOTA AND SPREAD NORTHEAST TOWARD BKX AND
MARSHALL AFTER 00Z. THIS SYSTEM IS FAIRLY QUICK MOVING SO MOST AREAS
WILL ONLY SEE SIGNIFICANT SNOW FOR 4 TO 8 HOURS BUT SNOWFALL RATES
OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE. THEREFORE HAVE ISSUED A
WINTER STORMS WATCH FOR MONDAY AFTERNOON AND EVENING IN SOUTH
CENTRAL SD AS WELL AS THE LOWER JAMES VALLEY AND FOR MUCH OF EAST
CENTRAL SD INTO SW MN MONDAY NIGHT. WE DID INCLUDE SIOUX FALLS IN
THE WATCH ALTHOUGH AT THIS POINT SIOUX FALLS...WINDOM...LUVERNE AND
YANKTON IS ON THE SOUTHERN EDGE OF THE SNOW GRADIENT BUT BECAUSE OF
UNCERTAINTY IN LOCATION OPTED TO INCLUDE THESE AREAS IN THE WATCH.
AT THIS POINT...EXPECTATION IS THAT SNOWFALL WILL RANGE FROM 6 TO 8
INCHES IN THE CENTER OF THE SNOWBAND.
SNOW WILL END RAPIDLY FROM WEST TO EAST ON MONDAY NIGHT WITH ONLY
LIGHT SNOW LINGERING IN SW MN ON TUESDAY MORNING. TEMPS WILL
STRUGGLE TO RECOVER ALONG AND EAST OF I29 AS CLOUDS HANG ON INTO
LATE MORNING AND EARLY AFTERNOON. ADD TO THAT NEW SNOW COVER AND
TEMPS WILL LIKELY REMAIN IN THE 30S. FARTHER WEST WITH MORE
SUN...HIGHS SHOULD REACH THE 40S ALTHOUGH SNOW WILL CUT A FEW
DEGREES OFF OF WHAT WAS POSSIBLE. CLOUDS WILL OVERSPREAD THE AREA
ON TUESDAY NIGHT BUT DO NOT EXPECT SNOW AT THIS TIME. WITH LIGHT
WINDS AND AT LEAST SOME BREAKS...EXPECT LOWS TO DROP INTO THE UPPER
10S TO 20S. ON WEDNESDAY...LIGHT WINDS AND NEW SNOW WILL CONSPIRE
TO KEEP TEMPS IN THE 30S N OF I90 AND E OF I29. 40S CAN BE EXPECTED
SOUTH AND WEST WITH THE WARMEST READING WEST OF HURON AND AROUND
STORM LAKE WHERE SNOW COVER WILL EITHER BE GONE OR MINIMAL.
IN THE EXTENDED...ACTIVE PATTERN SETTING FOR THE END OF THE WEEK.
THERE IS A LOT OF AGREEMENT BETWEEN THE ALL THE MODELS ON A FRONTAL
BAND SETTING UP ACROSS SOUTH DAKOTA INTO MINNESOTA ON THURSDAY AND
THURSDAY NIGHT. WHILE THE UPPER WAVE IS RATHER WEAK...STRONG
FRONTOGENESIS EXISTS AROUND 700 MB AND THERE IS A FAIRLY SIGNIFICANT
JET AT 250 MB WITH THE RIGHT ENTRANCE OF REGION OF THE JET IN
FAVORABLE LOCATION FOR INTERACTION. AT THIS TIME...THE BEST CHANCE
OF PRECIP LOOKS TO BE N OF INTERSTATE 90 AS THE JET CORE IS OVER NRN
MINNESOTA. WHILE THE 06Z GFS IS FOCUSING MORE ON THU...THE ECMWF AND
00Z GFS AS WELL AS GFS ENSEMBLE ARE ALL SLOW SO PUT SNOW BEST IN ERN
SD FOR THU AND MOVED IT INTO SW MN FOR THU NIGHT. AS FOR TYPE...
TEMPS WILL BE RIGHT AROUND FREEZING BUT WITH NE WINDS...EXPECT THAT
TEMPS WILL WET BULB BELOW FREEZING...ESPECIALLY WHERE PRECIP RATES
ARE HIGHER SO WENT FOR SNOW IN MOST OF SW MN AND RAIN OR SNOW
ELSEWHERE GRADUALLY CHANGING TO SNOW OVERNIGHT.
SNOW WILL LINGER INTO FRIDAY IN SW MN AND THEN MODEL SOLUTIONS
REALLY DIVERGE INTO THE WEEKEND AS A STRONGER UPPER WAVE MOVES INTO
THE ROCKIES BY SATURDAY. IN THIS CASE...COLDER AIR WILL BE FARTHER
SOUTH AND LOOKS MORE LIKE SNOW FOR MOST AREA EXCEPT ALONG AND SOUTH
OF THE MISSOURI RIVER INTO NW IA. WHILE THERE IS LIKELY A HIGHER
THREAT FOR SNOW SATURDAY THROUGH MONDAY...THE TIMING IS VERY
DIFFICULT WITH SOME SOLUTIONS SPLITTING THE ENERGY BETWEEN SATURDAY
AND MONDAY AND OTHERS BRINGING MOST OF THE ENERGY OUT SATURDAY INTO
SUNDAY. WITH THIS IN MIND...WILL ADD A CHANCE OF SNOW AND/OR RAIN
FOR THE ENTIRE AREA FOR SATURDAY AND GRADUALLY SHIFT IT SOUTH
SATURDAY NIGHT WITH NO PRECIP FOR SUNDAY. HOWEVER...THERE IS THE
POTENTIAL SIGNIFICANT PRECIPITAITON NEXT WEEKEND SO THOSE PLANNING
TRAVEL WILL NEED TO KEEP ABREAST OF THE LATEST FORECAST.
AS FOR TEMPS...IT LOOKS BELOW NORMAL FROM THU THROUGH SUNDAY AND
COULD BE 10 OR MORE DEGREES BELOW NORMAL NEXT WEEKEND AS EASTERLY
FLOW...LOTS OF CLOUDS AND 850 MB TEMPS AT OR BELOW ZERO ALL MAKE IT
LOOK LIKE A STRUGGLE TO REACH FREEZING IN PORTIONS OF SW MN ANY DAY
AND TEMPS COOLING FROM LOW 40S THUR TO MID 30S BY SUNDAY NEAR THE
MISSOURI RIVER.
&&
.AVIATION...
BKN MVFR CIGS MOSTLY EAST OF I29 DVLPG SLOWLY WNW THRU 06Z. AREAS OF
SNOW AND IFR CIGS AND VSBYS GRADUALLY DVLPG NEWD OVR CWA FM 02Z TO
08Z...PSBLY MIXED WITH -RA SOUTH OF LN FM YKN TO SLB.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR MNZ071-072-080-081-097-098.
NE...NONE.
SD...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT FOR SDZ050-058>060-063>066-068-069.
WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR SDZ039-040-053>056-061-062.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 544 AM CDT SUN MAR 16 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 544 AM CDT SUN MAR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A MIX OF RAIN AND SNOW WILL PUSH INTO SOUTH CENTRAL SOUTH DAKOTA TOWARD EVENING...AND QUICKLY CHANGE OVER TO SNOWFALL. SNOW MAY BE BRIEFLY HEAVY THIS EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA... BEFORE EXPANDING RAPIDLY NORTH AND EAST. TWO TO THREE INCHES ACCUMULATION IS EXPECTED THROUGH THE WESTERN MISSOURI RIVER CORRIDOR WITH GREATEST AMOUNTS CLOSER TO THE NEBRASKA BORDER. SNOW WILL BE GENERALLY 2 INCHES OR LESS INCHES HEADING NORTH AND EAST THROUGH THE REMAINDER OF SOUTHEAST SOUTH DAKOTA INTO ADJOINING SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY DAYBREAK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW WILL CONTINUE INTO MONDAY MORNING ACROSS THE AREA WITH ACCUMULATION AT MOST AN INCH OR SO SOUTHEAST OF A LINE FROM WINDOM TO YANKTON. PRECIPITATION WILL TAPER OFF THROUGH THE MORNING...AND LEAVE A PATCHWORK OF LIGHT RAIN...DRIZZLE...OR LIGHT SNOW ACROSS THE AREA BY MIDDAY. SNOWFALL IS EXPECTED TO REDEVELOP AND EXPAND OUT OF NEBRASKA INTO SOUTHEAST SOUTH DAKOTA LATE MONDAY AFTERNOON. A BAND OF MODERATE TO HEAVY SNOWFALL IS EXPECTED TO SET UP MONDAY EVENING ALONG AND NORTH OF A LINE FROM TYNDALL SOUTH DAKOTA TO SIOUX FALLS TO WINDOM MINNESOTA...WHERE AN AXIS OF 3 TO 7 INCHES SNOWFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
Snow accumulated 3 to 5 inches.
Snow accumulated 3 to 5 inches over the northern part of Sioux County.
Snow accumulated 3 to 5 inches.
Snow accumulated 3 to 5 inches over the northern part of O'Brien County.
Snow accumulated 3 to 5 inches.
Snow accumulated 3 to 5 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90204, 90206, 90207, 90209, 90211, 90212.